Thunderstorm Wind, Washington
- When
- June 21, 3:35 PM EST
- Where
- Washington County, Smithsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.650, -77.580
Law Enforcement reported trees down in Smithsburg, MD.
A secondary cold front crossed the region late June 21st. A warm and humid airmass ahead of the front combined with the approaching front allowed thunderstorms to develop across the Ohio Valley and move southeast towards northern and central Maryland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A secondary cold front crossed the region late June 21st. A warm and humid airmass ahead of the front combined with the approaching front allowed thunderstorms to develop across the Ohio Valley and move southeast towards northern and central Maryland. Some of these storms became severe, producing damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 21, 2:02 PM EST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
302 PM EDT THU JUN 21 2007
.SYNOPSIS...
A SECONDARY COLD FRONT WILL PUSH SOUTHEAST THROUGH THE REGION LATE
TODAY AND TONIGHT. A SMALL AREA OF COOL HIGH PRESSURE WILL MOVE IN
FOR THE END OF THE WEEK. NEXT WEEK WILL WARM UP AGAIN AS HIGH
PRESSURE MOVES OFF THE SOUTHEAST UNITED STATES COASTLINE.
&&
.NEAR TERM /UNTIL 10 PM THIS EVENING/...
WATER VAPOR IMAGERY AT 18Z DEPICTED A VIGOROUS SHORTWAVE MOVING
ACROSS THE EASTERN GREAT LAKES. AT THE SURFACE...LOW PRESSURE WAS
LOCATED ACROSS EASTERN ONTARIO...WITH A COLD FRONT EXTENDING
SOUTHWEST THROUGH LOWER MICHIGAN THEN WEST THROUGH CHICAGO.
RADAR MOSAIC WAS SHOWING ORGANIZED CLUSTERS OF THUNDERSTORMS
DEVELOPING NEAR THE LAKES. TWO SUCH CLUSTERS WILL HAVE POTENTIAL
IMPACT ACROSS THE NORTHERN PORTION OF OUR CWA THIS EVENING. THE
FIRST CLUSTER WAS OBSERVED OVER WESTERN PENNSYLVANIA AND THE OTHER
WAS OCCURRING OVER NORTHERN OHIO.
FOR THUNDERSTORM COVERAGE THIS EVENING...HAVE USED RADAR
EXTRAPOLATION TO AID IN DETERMINING THE SOUTHERN EXTENT OF POPS FOR
THIS EVENING...WHERE THE SECOND CLUSTER OVER NORTHERN OHIO WOULD BE
ABLE TO PENETRATE FURTHER SOUTH INTO OUR CWA BEFORE
WEAKENING/DISSIPATING. HAVE TAKEN THE SLGT CHC LINE FURTHER SOUTH TO
AROUND HIGHWAY 50...WITH CHC POPS CLOSER TO THE PENNSYLVANIA BORDER.
THERE/S SUPPORT FROM THE 03Z SHORT RANGE ENSEMBLES...12Z GFS AND 15Z
WRF-ARW FOR THIS POP DISTRIBUTION.
FOR THUNDERSTORM INTENSITY THIS EVENING...12Z KIAD RAOB INDICATED A
RELATIVE LACK OF MOISTURE THROUGH THE COLUMN. IN ADDITION...
INSTABILITY WAS VERY WEAK. HOWEVER...FORECAST BUFKIT SOUNDINGS
INDICATE A STEEPENING OF LOW LEVEL LAPSE RATES LATER THIS
AFTERNOON THROUGH THIS EVENING...ALONG WITH THE POTENTIAL FOR LOW
LEVELS OF CAPE DEVELOPING. MORE IMPORTANTLY...THE AFOREMENTIONED
CLUSTERS OF THUNDERSTORMS ARE SUPPORTED BY A 40 KT JET STREAK AT
850 MB...WHICH IS FORECAST TO MOVE SOUTHEAST INTO OUR CWA BY 12Z
OPERATIONAL MODEL GUIDANCE. THE JET STREAK WILL ENHANCE UPPER
DIVERGENCE AND VERTICAL ASCENT...AND WILL ALSO BOOST LOW LEVEL
SHEAR VALUES. THERE MAY ALSO BE WEAK LOW LEVEL CONVERGENCE ALONG
THE COLD FRONT. SO...DESPITE LIMITING MOISTURE/INSTABILITY
FACTORS...OTHER PARAMETERS WILL BE PRESENT TO SUPPORT SOME STRONG
CONVECTION. GIVEN FORECAST SOUNDINGS WHICH INDICATE AN INVERTED V
PROFILE...BELIEVE GUSTY WINDS WILL BE THE PRIMARY RISK IN ANY
STRONG THUNDERSTORMS.
&&
.SHORT TERM /10 PM THIS EVENING THROUGH SUNDAY/...
WITH THE DEPARTURE OF THE SHORTWAVE TROUGH AND JET STREAK...ALONG
WITH THE LOSS OF DAYTIME HEATING...CONVECTION SHOULD WANE AND THEN
DISSIPATE LATE THIS EVENING AND OVERNIGHT...POSSIBLY LEAVING A
SCATTERED MID DECK IN ITS WAKE. THE COLD FRONT WILL SINK SOUTH OF
THE CWA BY 12Z FRIDAY. THERE IS SOME QUESTION ON EXACTLY WHERE THE
FRONT WINDS UP THROUGH THIS WEEKEND. IT MAY BOW BACK NORTH ENOUGH
WHERE OUR SOUTHWEST CWA INHERITS A SMALL CHANCE OF THUNDERSTORMS.
THIS WOULD BE ESPECIALLY TRUE WITH THE UPPER RIDGE OVER THE PLAINS
STRENGTHENING...AND MIDWEST/OHIO VALLEY WAVES/COMPLEXES RIDING
AROUND THE PERIPHERY OF THE RIDGE TO POTENTIALLY AFFECT OUR SOUTHWEST
CWA.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
GOOD AGREEMENT EXISTS AMONG THE 12Z OPERATIONAL MODELS AND MEDIUM
RANGE ENSEMBLES IN THE STRONG PLAINS RIDGE EXPANDING EAST INTO THE
MID ATLANTIC AND SOUTHEAST CONUS. THIS WILL ALLOW THE HEAT TO BE
TURNED BACK ON MUCH OF NEXT WEEK (MID 90S TUESDAY/WEDNESDAY)...AND
THE RIDGE WILL SUPPRESS MOST CONVECTION. THE RIDGE MAY BREAK DOWN
JUST ENOUGH BY MID WEEK (WEDNESDAY OR THURSDAY)...WHERE A SHORTWAVE
MAY HELP TO TRIGGER ISOLATED OR SCATTERED CONVECTION.
THEREFORE...HAVE FOLLOWED HPC GUIDANCE FOR 20-30 POPS DURING THE MID
WEEK...WITH A MINOR TEMPERATURE CHANGE FROM WEDNESDAY TO THURSDAY.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR CONDS SHUD PREVAIL THRU THE EVE. HWVR...WNDS CUD BE GUSTY AT
TIMES. TROF AXIS PIVOTS ACRS AREA LT TAFTN/ELY EVE. THERE/S AN
OUTSIDE CHC THAT A CPL SHRA/TSRA CUD DVLP W/IN THIS BNDRY. CARRYING
VCTS FOR BALT AREA WHERE CHC HIEST...AND CB IN CLDS FOR MRB AND DC
AREA. CHO TOO FAR RMVD TO BE CONCERNED. AFT 02Z...SHUD BE QUIET...W/
FEW CLDS AND WNDS BLO 6 KT.
WNDS WL PICK UP AGN TMRW IN NW FLOW. NO OTR CONCERNS W/IN TAF PKG.
HIPRES BLDG THRU WKND...W/ OCNL WK FROPAS. NO RESTRICTIONS XPCTD
ATTM.
&&
.MARINE...
ONGOING SCA. WNDS STRUGGLING TO REACH CRITERIA THO. THAT MAY CHG AS
WK CDFNT/TROF AXIS CROSSES WATERS ELY THIS EVNG. HWVR...LCLLY HIER
WNDS MAY BE DUE TO DWNWD TRANSPORT W/IN TSRA /SMW...NOT CWF/.
NONETHELESS...HEADLINE UP...AND WL LV IT UP.
SAME DILEMMA COMES TMRW...AS MEAN LYR DWNWD TRANSPORT ON BUFKIT
PROFILES ECLIPSES 20 KT. 3RD TIME MAY BE THE CHARM...BUT SINCE CAA
LACKING...WL HOLD THE LINE AT 15 KT FOR NOW.
NW FLOW PTTN REMAINS INTO WKND...THEN BECOME LGT AS HIPRES CRESTS.
&&
.FIRE WEATHER...
TMRW AFTN WONT BE A RED FLAG DAY...BUT LOW REL HUMIDITY AND
POTENTIAL FOR GUSTY SFC WNDS DESERVE WATCHING. EHANCED RISK PSBL.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
ANZ530>537.
&&
SYNOPSIS...HTS
NEAR TERM...PELOQUIN
SHORT TERM...PELOQUIN
LONG TERM...PELOQUIN
AVIATION...HTS
MARINE...HTS
FIRE WEATHER...HTSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 358 PM EDT THU JUN 21 2007 ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502- VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-221000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 358 PM EDT THU JUN 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS NORTHERN MARYLAND...THE EXTREME EASTERN PANHANDLE OF WEST VIRGINIA...AND PORTIONS OF NORTHERN VIRGINIA INCLUDING WASHINGTON DC AND THE CITY OF BALTIMORE. A FEW STORMS MAY BE SEVERE AND CAPABLE OF PRODUCING DAMAGING WIND GUSTS. A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Sterling radar (KLWX), 75 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
8 thunderstorm wind. Local standard time, as filed.
Law Enforcement reported trees down in Smithsburg, MD.
Law Enforcement reported trees and power lines down between Middletown and New Market.
Law Enforcement reported trees down in Ellicott City, MD.
The Baltimore City Fire Department reported trees down.
Law Enforcement reported large tree limbs downed in Catonsville, MD.
Law Enforcement reported trees and power lines down in Rockville, MD.
Law Enforcement reported power lines down in Bowie, MD. A Trained Spotter reported a tree down on a camper in Greenbelt, MD.
An Automated Observation from Baltimore/Washington International Thurgood Marshall Airport reported a wind gust of 52 knots (60 MPH).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2007Every state in 2007This day in weather historyWarnings in Maryland, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31543, 31545, 31546, 31553, 31548, 31549, 31555, 31552.